Wildfire, Wallowa County
- When
- September 1, 12:00 AM PST to September 26, 12:00 AM PST
- Where
- Wallowa County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.445, -117.595 (the zone’s center; the record gives no point)
Lightning started the Cache Creek Wildfire on August 20 in far northeast Oregon in the Hells Canyon Recreation area, Cache Creek area. It burned 73,697 acres of grass and timber and a few structures before containment September 26.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Lightning started the Cache Creek Wildfire on August 20 in far northeast Oregon in the Hells Canyon Recreation area, Cache Creek area. It burned 73,697 acres of grass and timber and a few structures before containment September 26.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 31, 9:30 PM PST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 1030 PM PDT FRI AUG 31 2012 .UPDATE...AREA OF CIRRUS CLOUDS FROM CONVECTION IN NEVADA CONTINUE TO MAKE THEIR WAY NORTH ACROSS EASTERN OREGON THIS EVENING. THESE CLOUDS WILL CLIP THE NORTHEAST CORNER OVERNIGHT AS TROUGH OF LOW PRESSURE IN SOUTHERN CANADA PUSHES A WEAK FRONT ACROSS THE REGION. HAVE MADE A FEW CHANGES TO CLOUD COVER OVERNIGHT...OTHERWISE FORECAST TRENDING WELL. 93 && .PREV DISCUSSION... /ISSUED 242 PM PDT FRI AUG 31 2012/ SHORT TERM...TONIGHT THROUGH MONDAY...AN UPPER TROUGH ROTATING THROUGH BRITISH COLUMBIA WILL SWING IT'S AXIS INTO THE PACIFIC NORTHWEST TONIGHT. THIS TROUGH AXIS WILL THEN SWING ACROSS THE INTERIOR NORTHWEST SATURDAY. INITIALLY, THE FLOW WILL BE SOUTHWEST AHEAD OF THIS AXIS. THIS FLOW WILL CONTINUE TO BRING SMOKE FROM CALIFORNIA ACROSS MUCH OF THE AREA TONIGHT. MOST OF THIS SMOKE WILL BE ALOFT, BUT SOME OF IT WILL SETTLE INTO THE VALLEYS OF CENTRAL OREGON. ALSO, SMOKE FROM A FIRE EAST OF SENECA WILL CONTINUE TO AFFECT PORTIONS OF SOUTHEAST GRANT COUNTY. AS THE TROUGH AXIS MOVES ONSHORE TONIGHT IT WILL ALSO CAUSE THE HIGH BASED CUMULUS CLOUDS NOW DEVELOPING OVER CENTRAL OREGON TO PERSIST PAST SUNSET. THESE CLOUDS COULD BUILD INTO HIGH BASED MODERATE CUMULUS AS THEY DRIFT NORTHEAST TOWARDS SOUTHEAST WASHINGTON OVERNIGHT. AT THIS TIME DO NOT EXPECT ANY SHOWERS OR STORMS WITH THESE CLOUDS, BUT THEIR DEVELOPMENT WILL HAVE TO BE MONITORED. AS THE UPPER TROUGH AXIS MOVES ACROSS THE AREA SATURDAY THE FLOW WILL TURN WEST TO NORTHWEST. THIS SHIFT IN THE FLOW WILL PUSH THE SMOKE ALOFT AWAY FROM OUR AREA, AND WILL ALSO DRY OUT THE AIR MASS. THUS EXPECT FAIR AND DRY CONDITIONS WITH BRIGHTER SKIES SATURDAY. THE WEST FLOW WILL CONTINUE THROUGH SATURDAY NIGHT. CLEAR SKIES AND A DRY AIR MASS SHOULD ALLOW FOR GOOD OVERNIGHT COOLING. SOME HIGH ELEVATION VALLEYS WILL SEE LOW TEMPS AT OR BELOW FREEZING BY EARLY SUNDAY MORNING. ANOTHER DRY UPPER LEVEL SYSTEM LOOKS TO SWING ACROSS THE REGION SUNDAY NIGHT AND MONDAY. 90 LONG TERM...MONDAY NIGHT THROUGH FRIDAY...EXTENDED MODELS ARE IN GENERAL AGREEMENT WITH RESPECT TO A GENERAL RIDGE HANGING OUT OVER THE AREA THROUGH THE PERIOD. BY THURSDAY...A CUTOFF LOW ALONG 42N/130W IS EXPECTED TO BEGIN UNDERCUTTING THE RIDGE. AT THIS TIME...ATMOSPHERIC MOISTURE IS EXPECTED TO REMAIN BELOW THE THRESHOLD FOR SHOWER ACTIVITY. AS A RESULT...THE WEATHER WILL CONTINUE TO REMAIN DRY WITH DAYTIME HIGHS NEAR TO ABOVE NORMAL. THERE IS ONE NOTEWORTHY DISCREPANCY. GFS SHOWS SOME MOISTURE TRYING TO MAKE ITS WAY OVER OUR SOUTHWEST CWA BY THURSDAY EVENING AHEAD OF AFOREMENTIONED UPPER LOW. HOWEVER...ECMWF AND THE CANADIAN MODELS DO NOT SHOW THIS TREND IN MOISTURE. AS A RESULT...THE GFS WILL REMAIN AN OUTLIER. THE UPPER LOW REMAINS QUASI-STATIONARY THROUGH FRIDAY WITH LITTLE IMPACT ON THE FORECAST AREA. EARLE AVIATION...06Z TAFS...VFR ALL SITES. WINDS 10-15 KTS OVERNIGHT THROUGH MUCH OF DAY ON SATURDAY. SOME MID LEVEL AROUND 10K FEET AND UPPER LEVEL CIRRUS WILL CONTINUE OVER THE EASTERN PARTS OF AREA THROUGH ABOUT 15Z WITH MOSTLY CLEAR SKIES THROUGH SATURDAY. 93 && .PRELIMINARY POINT TEMPS/POPS... PDT 83 49 79 46 / 0 0 0 0 ALW 84 55 80 52 / 0 10 0 0 PSC 87 46 81 44 / 0 0 0 0 YKM 84 44 80 42 / 0 0 0 0 HRI 86 45 81 43 / 0 0 0 0 ELN 82 47 78 45 / 0 0 0 0 RDM 82 37 79 35 / 0 10 0 0 LGD 88 44 78 37 / 0 10 0 0 GCD 85 44 80 38 / 0 10 0 0 DLS 85 51 80 49 / 0 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TODAY : GREEN SATURDAY : GREEN SUNDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 99/81/81
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 517 AM PDT FRI AUG 31 2012 ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521- 011215- EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EAST SLOPES OF THE OREGON CASCADES- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS- 517 AM PDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. DRY WESTERLY FLOW WILL PREVAIL OVER THE REGION TODAY WITH SUNNY SKIES AND NEAR NORMAL TEMPERATURES. WINDS WILL BECOME BREEZY OVER THE KITTITAS VALLEY...COLUMBIA RIVER GORGE...AND LOWER COLUMBIA BASIN THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. DRY CONDITIONS AND NEAR NORMAL TEMPERATURES WILL CONTINUE THROUGH NEXT THURSDAY WITH DRY WESTERLY FLOW OVER EASTERN WASHINGTON AND OREGON. WINDS WILL BECOME BREEZY OVER THE KITTITAS VALLEY AND COLUMBIA RIVER GORGE SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS ARE DISPLAYED ON THE WORLD WIDE WEB AT: WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412657.